hemiplegia after BP reduction

  1. I recently heard of a case (if I remember it was the EmCrit podcast, but it may have been another) where a pt with asymptomatic HTN was given hydralazine IVP for a BP of 175/90 in the ED. The pt was admitted for an unrelated complaint (cellulitis) and after the medication his BP was 130 systolic. When the pt arrived on the med-surg unit, he had hemiplegia, so the floor nurse called the doc, who called the neurologist, and after a CT (negative for a bleed), he was given TPA. The neurologist was unaware that the pt had received the hydralazine.

    The following morning, the pt was unresponsive and was found to have a bleed, likely due to the TPA.

    The hemiplegia was probably due to the reduction in BP. So my question is, has anyone seen this before? A rapid lowering of BP causing stroke-like symptoms? I have heard of this but never seen it, and it is very common in our ER to lower pt's blood pressures with IV antihypertensives. My second question is why is it such a widespread practice to do this, even when the pt's are asymptomatic, when the current practice guidelines say not to?
    •  

close